Tokyo Journal of Mathematics

Existence and Non-existence of a Finite Invariant Measure

Stanley EIGEN, Arshag HAJIAN, Yuji ITO, and Vidhu S. PRASAD

Full-text: Open access

Abstract

About fifty years ago, questions on the existence and non-existence of finite invariant measures were studied by various authors and from different directions. In this article, we examine these classical results and prove directly that all the conditions introduced by these authors are equivalent to each other. We begin at the fundamental level of a recurrent transformation whose properties can be strengthened to obtain the aforementioned classical results for the existence of a finite invariant measure. We conclude with the introduction of a new property, Strongly Weakly Wandering (sww) sequences, the existence of which is equivalent to the non-existence of a finite invariant measure. It is shown that every sww sequence is also an Exhaustive Weakly Wandering (eww) sequence for ergodic transformations. Although all ergodic transformations with no finite invariant measure are known to have eww sequences, there are exceedingly few actual examples for which explicit eww sequences can be exhibited. The significance of sww sequences is that it provides a condition which is easier to verify than the condition for eww sequences (Proposition 4.5). In a second paper, we will continue these studies and also connect them to some of the more recent derived conditions for finite invariant measures. The impetus for this work, began with the late Professor Shizuo Kakutani, with whom the authors worked and had many fruitful discussions on these topics.

Article information

Source
Tokyo J. Math., Volume 35, Number 2 (2012), 339-358.

Dates
First available in Project Euclid: 23 January 2013

Permanent link to this document
https://projecteuclid.org/euclid.tjm/1358951323

Digital Object Identifier
doi:10.3836/tjm/1358951323

Mathematical Reviews number (MathSciNet)
MR3058711

Zentralblatt MATH identifier
1266.37003

Subjects
Primary: 37A40: Nonsingular (and infinite-measure preserving) transformations

Citation

EIGEN, Stanley; HAJIAN, Arshag; ITO, Yuji; PRASAD, Vidhu S. Existence and Non-existence of a Finite Invariant Measure. Tokyo J. Math. 35 (2012), no. 2, 339--358. doi:10.3836/tjm/1358951323. https://projecteuclid.org/euclid.tjm/1358951323


Export citation

References

  • A. P. Calderón, Sur les mesures invariantes, C.R. Acad. Sci. Paris 240 (1955), 1960–1962.
  • Y. N. Dowker, On measurable transformations in finite measure spaces, Ann. of Math. (2) 62 (1955), 504–516.
  • Y. N. Dowker, Sur les applications mésurables, C.R. Acad. Sci. Paris 242 (1956), 329–331.
  • S. Eigen, A. Hajian, Y. Ito and V. Prasad, Weakly wandering sequences in ergodic theory, a monograph, in preparation.
  • Arshag Hajian and Shizuo Kakutani, Weakly wandering sets and invariant measures, Trans. Amer. Math. Soc. 110 (1964), 136–151.
  • Arshag Hajian, Strongly Recurrent Transformations, Pacific Jour. of Math. 14 (1964), 517–523.
  • Arshag Hajian and Yuji Ito, Iterates of measurable transformations and Markov operators, Trans. Amer. Math. Soc. 17 (1965), 371–386.
  • Arshag Hajian and Yuji Ito, Cesaro sums and measurable transformations, Jour. of Combinatorial Theory 7 (1969), 239–254.
  • Arshag Hajian and Yuji Ito, Weakly wandering sets and invariant measures for a group of transformations, Journal of Mathematics and Mechanics 18 (1969), 1203–1216.
  • E. Hopf, Theory of measures and invariant integrals, Trans. Amer. Math. Soc. 34 (1932), 353–373.
  • Lee Jones and Ulrich Krengel, On transformations without finite invariant measure, Advances in Math. 12 (1974), 275–295.